Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

January 26, 2021Bibb County, Alabama

NWS Birmingham, AL issued this special weather statement at Jan 26, 2021, 1:44 AM CST for Bibb County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 26, 2021, 1:44 AM CST (07:44 UTC)
Expired
Jan 26, 2021, 2:30 AM CST
In force
46 min
Issued by
NWS Birmingham, AL

County Bibb County, AL

The radar

The Birmingham radar (KBMX), 31 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WWUS84 KBMX 260744
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
144 AM CST Tue Jan 26 2021
 
ALZ023-032>034-260830-
Hale AL-Bibb AL-Perry AL-Tuscaloosa AL-
144 AM CST Tue Jan 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA...
NORTHEASTERN PERRY...NORTHEASTERN HALE AND BIBB COUNTIES UNTIL 230 AM
CST...

At 143 AM CST, Doppler radar was tracking a strong thunderstorm near
Mertz, or 15 miles northeast of Greensboro, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brent, Centreville, Vance, West Blocton, Lawley, Ashby, Brierfield
Ironworks Park, Low Gap, West Centreville, Mertz, Talladega National
Forest, Eoline, Randolph, Trio, Phipps, Marvel, Hagler, Six Mile,
Bibb County Airport and Pearson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3306 8747 3319 8703 3317 8703 3316 8697
      3310 8697 3310 8695 3308 8695 3308 8694
      3306 8693 3306 8690 3304 8688 3284 8688
      3284 8702 3283 8702 3282 8759
TIME...MOT...LOC 0743Z 255DEG 41KT 3290 8746 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jan 26, 12:06 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 26, 12:06 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1206 AM CST Tue Jan 26 2021

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 0700 PM CST Mon Jan 25 2021/

/Risk for a few severe thunderstorms tonight; Tornado Watch
in effect for part of Central Alabama/

At 01Z/7PM, a warm sector was analyzed across Central Alabama
with surface dew points in the low to mid 60s (F) beneath a 40 to
50 knot SW low-level jet. Surface wind trajectories were from the
S/SSE, veering to the WSW aloft. Deep-layer shear is plentiful,
with KGWX & KBMX hodographs showing 0-1 and 0-3 km helicity in the
300-400 range, closely matching high-res model output. This will
tend to favor storm organization and rotation.

Instability is not stellar, but is sufficient to present some
concern when paired with the background shear. The 00Z sounding
from our office showed a few layers of CIN aloft, but the surface
/near-surface environment showed surface-based CAPE around 500
J/kg, with higher values toward the west/just ahead of the front.
Southerly advection and upper-level trends should support CAPE
values trending upwards of 1,200 J/kg, as progged by SPC-HREF,
over the next several hours as the cold front approaches. Any
storm that is able to establish and maintain a deep core should be
able to prosper a tad longer given at least weak instability.

Since the parent shortwave trough is well to the NW, forcing is
subtle, which should tend to do two things (1) limit the amount of
severe storms and (2) lessen the ability for storms to become deep
in general. This isn't to say that severe storms won't occur, but
rather it is a limiting factor to a more robust event.

Still, lift along and near the surface front should yield a line
of thunderstorms moving across Central Alabama, with a risk for a
few tornadoes, damaging straight-line winds, and hail up to
quarter size. This line is expected to gradually weaken as it
nears the Interstate 85 corridor as surface winds become more
veered early Tuesday.

89^GSatterwhite

.LONG TERM...
/Updated at 0218 PM CST Mon Jan 25 2021/

Tuesday night through Saturday.

A cold front will stall out near the I-85 corridor Tuesday afternoon.
Mostly cloudy skies and scattered showers will continue along the
stalled out boundary Tuesday evening, but little or no rain expected
across the northern counties. A fast moving short wave trof will
track eastward across the Midwest States Tuesday night and pull
deeper moisture along the stalled frontal boundary northward late
Tuesday evening. This will bring rain back northward into a
majority of the northern counties by sunrise Wednesday. There will
likely be a band of heavy rainfall just north of the stalled out
front, along with some elevated thunderstorms. The highest
rainfall amounts should be between the I-20 and I-85 corridors.
The advancing short wave trof will push the deeper moisture
quickly eastward into Georgia Wednesday afternoon. The models vary
on the southward extent of precipitation associated with the
short wave trof, but GFS/ECMWF keep most of the rain across the TN
valley region of north Alabama. Turning much colder Wednesday
night and Thursday. Would not be surprised to see a few reports of
snow flurries across the far northern counties Wednesday night.

58/rose

Previous long-term discussion:
/Updated at 0314 AM CST Mon Jan 25 2021/

Tuesday night through Saturday.

A front will pause just south of our area Tuesday night ahead of
the next shortwave moving across the Southern Plains. Continued
isentropic lift along and north of the front will lead to high
rain chances particularly south of I-20. As a 500mb vort max
approaches the Lower Mississippi Valley, the front to our south
will move modestly northward as a warm front by Wednesday morning.
Moderate to perhaps heavy rain and embedded thunder may occur
south of I-20 through the late morning hours. Our northern
counties will be cut off from the best moisture and isentropic
lift and may only experience scattered light showers.

A cold front will sweep across the region Wednesday afternoon and
evening with strong cold advection continuing on Thursday.
Freezing temperatures will return Thursday night and Friday
morning with lows ranging from the lower 20s to around 30.
Temperatures should moderate for Friday afternoon and Saturday the
cold airmass quickly shifts eastward as a progressive weather
pattern continues. The next chance of rain may come Saturday night
and Sunday as fast-moving shortwave zips by to our north.

87/Grantham

&&

.AVIATION...
06Z TAF Discussion.

A line of strong to severe storms is moving across Central Alabama
tonight, oriented northeast to southwest, and approaching BHM and
TCL by 06-08Z. Strong winds and reduced vis and cigs will
accompany these storms. Outside of convection, cigs are MVFR, and
expect those heights to persist through the overnight period with
localized IFR cigs. Winds will be strong from the south to
southwest, with gusts of 20-30kts.

As a cold front moves through the area, winds will become
westerly and diminish, and rain chances end across the north early
Tuesday morning. The front will likely slow and stall across the
south, and will leave a mention of showers at MGM and TOI through
much of this forecast period.

14

&&

.FIRE WEATHER...

Brisk south to southwest winds 8-12 mph with higher gusts up to 20
mph expected overnight as a cold front approaches the area from
the west. The winds will weaken and become west-southwest on
Tuesday as a cold front pushes into the area. Unseasonably warm
and moist conditions through Tuesday as the surface front stalls
out near the I-85 corridor Tuesday afternoon. Numerous showers and
a few thunderstorms will overspread central Alabama tonight and
into Tuesday morning. The rain will temporarily end across the
northern counties Tuesday afternoon, but rain will shift back
northward Tuesday night and Wednesday as a short wave trof
approaches from the northwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  69  46  61  29 /  90  20  40  40   0
Anniston    60  71  49  62  31 /  90  30  60  60   0
Birmingham  60  69  49  60  31 /  90  20  50  40   0
Tuscaloosa  59  71  49  60  32 /  90  10  50  30   0
Calera      61  70  50  60  31 /  90  20  60  40   0
Auburn      63  72  54  64  35 /  60  60  80  70   0
Montgomery  65  74  56  67  36 /  70  60  80  60   0
Troy        66  76  58  70  36 /  50  60  90  70   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jan 25, 2:28 PM CST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
228 PM CST Mon Jan 25 2021

ALZ011>015-017>050-262330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
228 PM CST Mon Jan 25 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a risk of severe thunderstorms from 7 pm tonight to 5 am
Tuesday for locations near and northwest of Interstate 85. Threats
include a few tornadoes, damaging winds up to 60 mph, and hail up to
quarter size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight. Please follow all local, state, and CDC guidelines in
regards to travel.

In the hours before

Special weather statement, Jan 25, 10:52 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1052 PM CST Mon Jan 25 2021

ALZ023-260545-
Tuscaloosa AL-
1052 PM CST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA COUNTY
UNTIL 1145 PM CST...

At 1052 PM CST, Doppler radar was tracking a strong thunderstorm near
Ashcraft Corner, or 7 miles northeast of Reform, moving east at 40
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Samantha, Bankhead Lock And Dam, Binion Creek Landing, Bull City,
Whitson, Moores Bridge, Windham Springs, New Lexington, Tierce
Pattton Bridge, Wiley, Echola, Highway 69 Bridge and Lake Tuscaloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3352 8784 3352 8767 3358 8767 3358 8763
      3361 8763 3360 8737 3359 8737 3359 8732
      3352 8732 3350 8727 3350 8729 3348 8729
      3349 8733 3347 8734 3344 8731 3344 8729
      3343 8728 3341 8725 3340 8727 3327 8784
TIME...MOT...LOC 0452Z 256DEG 37KT 3344 8792

89^GSatterwhite
Local storm report, Jan 25, 11:09 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1109 PM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     TORNADO          FULTONDALE              33.62N 86.80W
01/25/2021                   JEFFERSON          AL   EMERGENCY MNGR

            SEVERAL REPORTS OF DOWNED POWER LINES AND STRUCTURAL
            DAMAGE THROUGHOUT FULTONDALE. TDS ON KBMX RADAR.

&&

AS
Special weather statement, Jan 25, 11:54 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1154 PM CST Mon Jan 25 2021

ALZ015-024-260645-
Walker AL-Jefferson AL-
1154 PM CST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER AND CENTRAL
JEFFERSON COUNTIES UNTIL 1245 AM CST...

At 1153 PM CST, Doppler radar was tracking a strong thunderstorm near
Oak Grove, or 14 miles northwest of Hueytown, moving east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Hueytown,
Gardendale, Irondale, Fairfield, Fultondale, Pleasant Grove, Tarrant,
Midfield, Adamsville, Graysville, Morris, Sylvan Springs, Brookside,
Mulga, Maytown and West Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3347 8670 3344 8731 3349 8731 3348 8730
      3348 8729 3350 8729 3350 8726 3352 8727
      3351 8730 3352 8730 3360 8728 3375 8675
TIME...MOT...LOC 0553Z 258DEG 36KT 3354 8721

40/Sizemore
Special weather statement, Jan 25, 11:59 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1159 PM CST Mon Jan 25 2021

ALZ018>021-260645-
Calhoun AL-Etowah AL-Cleburne AL-Cherokee AL-
1159 PM CST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN...EAST
CENTRAL ETOWAH...NORTHEASTERN CLEBURNE AND SOUTHEASTERN CHEROKEE
COUNTIES UNTIL 1245 AM CST...

At 1159 PM CST, Doppler radar was tracking a strong thunderstorm near
Jacksonville State University, or near Jacksonville, moving east at
40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Piedmont, Hokes Bluff, Forney, Pleasant Gap, Mars
Hills, Jacksonville State University, Ball Flat, Alexandria, Coloma,
Spring Garden, Knightens Crossroads, Liberty Hill, Sulphur Springs,
Oak Level, Borden Springs and Reaves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3414 8543 3384 8538 3378 8589 3396 8590
      3415 8544
TIME...MOT...LOC 0559Z 258DEG 36KT 3389 8581

40/Sizemore
Special weather statement, Jan 26, 12:29 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1229 AM CST Tue Jan 26 2021

ALZ024-026-260715-
Jefferson AL-St. Clair AL-
1229 AM CST Tue Jan 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON AND
CENTRAL ST. CLAIR COUNTIES UNTIL 115 AM CST...

At 1229 AM CST, Doppler radar was tracking a strong thunderstorm over
Center Point, or near Trussville, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northeastern Birmingham, Trussville, Gardendale, Pell City, Leeds,
Moody, Springville, Odenville, Center Point, Clay, Pinson, Tarrant,
Margaret, Argo, Ashville, Riverside, Ragland, Chalkville, Bald Rock
and Grayson Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3388 8620 3370 8617 3370 8620 3368 8620
      3366 8618 3363 8616 3362 8617 3361 8620
      3360 8619 3357 8676 3374 8675 3377 8664
      3377 8658 3378 8658
TIME...MOT...LOC 0629Z 259DEG 39KT 3366 8668

40/Sizemore
Special weather statement, Jan 26, 1:44 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
144 AM CST Tue Jan 26 2021

ALZ023-032>034-260830-
Hale AL-Bibb AL-Perry AL-Tuscaloosa AL-
144 AM CST Tue Jan 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA...
NORTHEASTERN PERRY...NORTHEASTERN HALE AND BIBB COUNTIES UNTIL 230 AM
CST...

At 143 AM CST, Doppler radar was tracking a strong thunderstorm near
Mertz, or 15 miles northeast of Greensboro, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brent, Centreville, Vance, West Blocton, Lawley, Ashby, Brierfield
Ironworks Park, Low Gap, West Centreville, Mertz, Talladega National
Forest, Eoline, Randolph, Trio, Phipps, Marvel, Hagler, Six Mile,
Bibb County Airport and Pearson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3306 8747 3319 8703 3317 8703 3316 8697
      3310 8697 3310 8695 3308 8695 3308 8694
      3306 8693 3306 8690 3304 8688 3284 8688
      3284 8702 3283 8702 3282 8759
TIME...MOT...LOC 0743Z 255DEG 41KT 3290 8746

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 6:16 PM CSTSpecial Weather StatementBMXWinston29 min
Jan 25, 6:48 PM CSTSpecial Weather StatementBMXWalker27 min
Jan 25, 8:03 PM CSTSpecial Weather StatementBMXPickens27 min
Jan 25, 9:02 PM CSTSpecial Weather StatementBMXEtowah43 min
Jan 25, 9:26 PM CSTSpecial Weather StatementBMXJefferson34 min
Jan 25, 9:35 PM CSTSpecial Weather StatementBMXTuscaloosa25 min
Jan 25, 10:24 PM CSTSpecial Weather StatementBMXJefferson51 min
Jan 25, 10:31 PM CSTSpecial Weather StatementBMXPickens44 min
Jan 25, 10:34 PM CSTTornado WarningBMXJefferson26 min
Jan 25, 10:49 PM CSTTornado Warning Tornado observedBMXSt. Clair41 min
Jan 25, 10:52 PM CSTSpecial Weather StatementBMXTuscaloosa53 min
Jan 25, 10:52 PM CSTTornado Warning Tornado observedConsiderable damage threatBMXJefferson23 min
Jan 25, 11:04 PM CSTSevere Thunderstorm WarningBMXPickens23 min
Jan 25, 11:19 PM CSTAreal Flood AdvisoryBMXBlount, Fayette, Jefferson, Lamar, Pickens, St. Clair and 2 more3 hr
Jan 25, 11:46 PM CSTAreal Flood AdvisoryBMXEtowah, St. Clair3 hr
Jan 25, 11:54 PM CSTSpecial Weather StatementBMXJefferson51 min
Jan 25, 11:59 PM CSTSpecial Weather StatementBMXCherokee46 min
Jan 26, 12:08 AM CSTTornado WarningBMXCalhoun, Cherokee, Cleburne24 min
Jan 26, 12:29 AM CSTSpecial Weather StatementBMXSt. Clair46 min
Jan 26, 3:17 AM CSTSpecial Weather StatementBMXMarengo43 min
Jan 26, 4:13 AM CSTSpecial Weather StatementBMXChambers, Tallapoosa47 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.